Recommendations for Prevention of Drug Re-Exposure in Toxic Epidermal Necrolysis

October 2019 | Volume 18 | Issue 10 | Features | 1049 | Copyright © October 2019

Kathleen F. O’Brien MS,ª Karl M. Saardi MD,B Laura S. Johnson MD,a,c Jeffrey W. Shupp MD,a,c Nemanja Rodic MD PhD,a,b and Helena B. Pasieka MD MSa,b

ªGeorgetown University School of Medicine, Washington, DC

BDepartment of Dermatology, MedStar Washington Hospital Center, Washington, DC

cThe Burn Center, Department of Surgery, MedStar Washington Hospital Center, Washington DC

Abstract
Drug re-exposure resulting in Stevens-Johnson syndrome (SJS) or toxic epidermal necrolysis (TEN) is a rare phenomenon and has scarcely been reported. With an aging population, polypharmacy, and a lack of a unified electronic medical record, standard recommendations to prevent or minimize the risk of re-exposure are necessary. We identified five patients, with diagnosis confirmed SJS/TEN, and determined the clinical characteristics and contributing risk factors leading to re-exposure. Polypharmacy, multiple prescribers, advanced age, medical illiteracy, retention of discontinued medications and self-prescribing all contributed to re-exposure in this cohort of patients. This case series demonstrates the potentially deadly effect of drug re-exposure, and the need for both streamlined and integrated medication allergy documentation systems.

J Drugs Dermatol. 2019;18(10):1049-1052.

INTRODUCTION

Adverse drug events (ADEs), or injury resulting from a medical intervention related to a drug, can happen in the outpatient setting. Specifically, in the outpatient setting, ADEs accounts for over 2.5 million physician office visits and approximately 125,000 hospital admissions each year.1 A specific form of ADE is drug re-exposure. Drug re-exposure can result from both patient and prescriber factors. Patient factors include polypharmacy, medical illiteracy,2 living alone, and older age. Retention of discontinued medications and self-prescribing practices also play a role.3 As it pertains to prescribers, relying on the electronic medical records (EMR) or pharmacies to accurately detect and catalog allergies at the time of dispensing is not realistic as 43% of patients use multiple pharmacies.4

Severe cutaneous adverse drug reactions, such as Stevens-Johnson syndrome (SJS) and toxic epidermal necrolysis (TEN), can be a rare, but life-threatening result of medication re-exposure. SJS/TEN span the continuum of epidermolytic cutaneous reactions, and mortality ranges from less than 10 percent in SJS to over 30 percent with TEN. Patients who recover from a severe adverse reaction to a medication may be at risk for SJS/TEN upon re-exposure as they maintain a long-term cytotoxic memory response to the inciting drug.5 In SJS/TEN re-exposure has an incidence of up to 18%,6,7 and leads to severe acute SJS/TEN, especially in instances of multiple recurrences.8

CASES

In this series, we report a single-center experience of TEN as a result of drug re-exposure. Five patients were evaluated by an inpatient dermatology consult service and found to have drug re-exposure-induced TEN (Table 1). Diagnosis was made based on clinical findings9 and supporting cutaneous histopathology, when available. Initial drug exposure resulted in sensitization that presented with a variety of severe reactions including SJS, but also pancytopenia, facial swelling, and a painful rash with fever.

Upon re-exposure, a single dose of the offending drug class was sufficient to induce TEN. Distinct temporal relationships with re-exposure to the offending agents was noted to be within 14 days for sulfadiazine, within 72 hours for TMP-SMX, and within a few hours for aromatic anti-epileptic class drugs. Average SCORTEN9 score on arrival was 2.6. Average body surface area (BSA) involved was 73%. Failure to recognize the offending agent (Patient 1), failure to reconcile allergies (Patients 2 and 4), and self-medicating (Patients 3 and 5), contributed to re-exposure (Table 1).

All five patients were admitted to the burn intensive care unit and received supportive care; and additionally, received systemic corticosteroids, intravenous immunoglobulin or both. Two patients succumbed to TEN within 10 days of hospitalization and one was discharged to hospice.